Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 200, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2011, 2:41 AM CDT for Beadle County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2011, 2:41 AM CDT (07:41 UTC)
- Expired
- Aug 2, 2011, 3:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 12:42 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4798 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1973 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
600
WUUS53 KFSD 020741
SVRFSD
SDC005-020815-
/O.NEW.KFSD.SV.W.0200.110802T0741Z-110802T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 AM CDT TUE AUG 2 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 315 AM CDT
* AT 241 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR VAYLAND...OR 7 MILES EAST OF MILLER...AND MOVING
NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN BEADLE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4464 9848 4460 9844 4439 9870 4440 9871
4463 9872 4464 9870
TIME...MOT...LOC 0741Z 237DEG 34KT 4453 9884
WIND...HAIL 60MPH 1.00IN
$$
JM2 follow-up statements
932
WWUS53 KFSD 020800
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT TUE AUG 2 2011
SDC005-020815-
/O.CON.KFSD.SV.W.0200.000000T0000Z-110802T0815Z/
BEADLE SD-
300 AM CDT TUE AUG 2 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BEADLE COUNTY UNTIL 315 AM CDT...
AT 300 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF SPOTTSWOOD...OR 19 MILES EAST OF MILLER...MOVING NORTHEAST AT
40 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4464 9848 4460 9844 4439 9870 4440 9871
4463 9872 4464 9870
TIME...MOT...LOC 0800Z 237DEG 34KT 4463 9863
WIND...HAIL 60MPH 1.00IN
$$
JM444
WWUS53 KFSD 020813
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 AM CDT TUE AUG 2 2011
SDC005-020823-
/O.EXP.KFSD.SV.W.0200.000000T0000Z-110802T0815Z/
BEADLE SD-
313 AM CDT TUE AUG 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEADLE COUNTY
WILL EXPIRE AT 315 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4464 9848 4460 9844 4439 9870 4440 9871
4463 9872 4464 9870
TIME...MOT...LOC 0813Z 237DEG 34KT 4470 9848
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:40 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Aug 1, 9:40 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 940 PM CDT MON AUG 1 2011 DISCUSSION... HAVE MADE ONLY MINOR TWEAKS TO EARLIER FORECAST AS FRONTAL TIMING AND THREAT OF SCATTERED FRONTAL/POSTFRONTAL SHOWERS AND STORMS LOOKS FAIRLY WELL HANDLED...THO SEE SOME CHANCE THIS CONVECTION COULD LAG A LITTLE MORE BEHIND FRONT THAN WE HAVE. DO NOT EXPECT STORMS IN OUR AREA TO HAVE MUCH PUNCH WITH BEST SUPPORT CLEARLY REMAINING NORTH OF OUR AREA...THO WITH LINGERING VERY WARM UNSTABLE AIR WILL HAVE TO WATCH. TEMPERATURES THROUGH DAYBREAK ALSO LOOK PRETTY GOOD. / WILLIAMS && .AVIATION... PREVAILING VFR CONDITIONS EXPECTED TO PERSIST THROUGH TUESDAY EVENING. THUNDERSTORMS PUSHING EASTWARD AND TURNING EAST SOUTHEAST MAINLY AFTER 06Z WILL AFFECT AREAS MAINLY NORTH OF INTERSTATE 90...WITH BEST CHANCES TOWARD HIGHWAY 14. THESE STORMS WILL BRING THE THREAT FOR MVFR TO BRIEFLY IFR VISIBILITIES IN HEAVY RAINFALL. && .PREV DISCUSSION... SHARP RIDGE ALOFT IN FIRM CONTROL OF THE CONDITIONS THIS AFTERNOON. OPPRESSIVE HEAT AND HUMIDITY IN PLACE...WITH HEAT INDICES EXPECTED TO REMAIN IN THE 105 TO 115 RANGE INTO EARLY EVENING...BEFORE SLIPPING BACK TO VALUES UNTIL 100 AFTER 8 PM. OTHERWISE...THE CONVECTIVE THREAT OVERNIGHT IS THE PRIMARY SHORT TERM CONCERN. STRONG WAVE LIFTING/SHEARING EAST NORTHEAST NOW ACROSS WYOMING AND SOUTHERN MONTANA. INITIAL IMPACT IS CREATING ENOUGH LIFT FOR STORMS IN NORTHWEST SOUTH DAKOTA...STILL WELL BEHIND FRONTAL ZONE WHICH REMAINS STRONGLY CAPPED AT MID AFTERNOON. OTHER BOUNDARY ALSO LIES FROM NW TO SE ACROSS NORTHEASTERN SOUTH DAKOTA INTO AREA NEAR KMML...ALSO WELL CAPPED. AS WAVE SLIDES INTO NORTHERN PLAINS THIS EVENING...EXPECT CONVECTION TO CONTINUE OUT WEST...PUSHING BY LATER EVENING TOWARD THE NORTH CENTRAL. ALSO...TEMPERATURES ARE GETTING AT LEAST OUTSIDE THE BALLPARK IN ORDER TO HEAT OUT THE CAP ACROSS FAR WESTERN NEBRASKA. THERE IS A SMALL THREAT THAT AN ISOLATED SLOW MOVING STORM OR TWO COULD WANDER IN THE CONVERGENCE AXIS INTO SOUTH CENTRAL SOUTH DAKOTA AREAS THIS EVENING. FRONTAL BOUNDARY APPEARS TO GAIN SOME FRONTOGENETIC CHARACTERISTIC BY LATER TONIGHT IN LOWER TO MID LEVELS...AND SUSPECT THAT COMBINATION OF THE SLIGHT COOLING ALOFT...ALONG WITH THE COMBINED DYNAMICAL LIFT FORCING COULD BE ENOUGH TO MAINTAIN/ENHANCE CONVECTIVE COVERAGE. THEREFORE...RAISED THE PRECIPITATION CHANCES MAINLY NORTH IN THE LATTER HALF OF THE NIGHT...BUT BY FAR BEST THREAT WILL REMAIN JUST NORTH AND EAST OF THE AREA. LIKELY DEPEND ON GAINING ENOUGH STORM STRUCTURE PRIOR TO MOVING INTO THE AREA IN ORDER TO MAINTAIN SEVERITY THREAT TO STORMS OVERNIGHT. WHILE THERE WILL BE ENOUGH ELEVATED INSTABILITY TO WORK WITH...THE DEEP LAYER SHEAR WEAKENS CONSIDERABLY NORTH TO SOUTH...FALLING TO SUB 35 KTS ACROSS OUR AREA...WITH A LARGE PROPORTION INDICATED IN THE 0-3KM LAYER. THEREFORE...WILL PROBABLY RELY ON LINEAR/BOWING STRUCTURE FOR PRIMARILY WIND THREAT TONIGHT IN THE FAR NORTH. /CHAPMAN WITH MAINLY ZONAL FLOW ALOFT AND THE LOW LEVEL BOUNDARY SINKING JUST SOUTH OF THE FORECAST AREA ON TUESDAY MORNING...SHOULD SEE NEAR NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES TUESDAY AND WEDNESDAY...AND FAIRLY LIMITED PRECIPITATION CHANCES. THE 850 MB BOUNDARY THEN STARTS TO PUSH BACK TO THE NORTHEAST LATE WEDNESDAY NIGHT...WHICH MAY SPARK THUNDERSTORM DEVELOPMENT SOUTHWEST OF THE AREA WITH THE POTENTIAL TO SHIFT INTO THE CWA BY MORNING. BOTH THE GFS AND NAM HINT AT A FAIRLY SUBSTANTIAL WAVE TRAVELING IN THE VICINITY OF THE NE-SD BORDER THURSDAY MORNING...WHICH SHOULD ENHANCE ANY ONGOING PRECIPITATION ALONG THE SOUTHERN EDGE OF THE FORECAST AREA. ANY PRECIPITATION THAT SPLITS OFF TO THE NORTH WILL LIKELY DISSIPATE BY MID MORNING...AND MAY NOT MAKE IT ALL THE WAY THROUGH THE AREA. ONGOING PRECIPITATION AND SOME REDEVELOPMENT MAY BE POSSIBLE ALONG THE BOUNDARY ACROSS THE SOUTHERN TIER OF THE CWA ON THURSDAY NIGHT...BEFORE SINKING SOUTH OF THE AREA. THE REMAINDER OF THE FORECAST IS A MESS OF WEAK DISTURBANCES TRAVELING OVER THE LARGE SCALE RIDGE TO THE SOUTH...WITH SLIGHT TO MODERATE CHANCES FOR RAINFALL IN ALMOST EVERY PERIOD. TEMPERATURES SHOULD REMAIN NEAR NORMAL...WITH DEWPOINTS MAINLY IN THE UPPER 60S TO MID 70S. /LAFLIN && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Aug 1, 11:38 AM CDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1138 AM CDT MON AUG 01 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1138 AM CDT MON AUG 01 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A RISK OF AN ISOLATED SEVERE STORM STARTING TOWARD MIDNIGHT IN AREAS FROM NORTH OF CHAMBERLAIN TOWARD HURON. THE STORM RISK WILL SPREAD SLOWLY SOUTHEAST OVERNIGHT...WITH A SMALL CHANCE FOR A SEVERE STORM RIDING THROUGH AREAS MAINLY ALONG HIGHWAY 14. THE PRIMARY THREAT FOR STORMS WOULD BE HAIL TO GOLF BALL SIZE AND WINDS TO 65 MPH FROM CHAMBERLAIN TO HURON... THEN MAINLY DAMAGING WINDS OF 60 TO 70 MPH EASTWARD THROUGH BROOKINGS AND MARSHALL. FLOODING... MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER UNTIL FURTHER NOTICE. HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY. EXCESSIVE TEMPERATURES... DANGEROUS HEAT INDICES OF 100 TO 110 DEGREES CAN BE EXPECTED ACROSS THE AREA THIS AFTERNOON INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 90 ON TUESDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.